Sign Up for a Free Account
  • Updated 07.17.2021
  • Released 08.07.1998
  • Expires For CME 07.17.2024

Drug-induced syncope

Introduction

Overview

Syncope is defined as a sudden, transient loss of consciousness with a transient loss of postural tone. Although syncope has been well documented in medical literature, there is little mention of the drug-induced form. This article discusses various pathomechanisms of drug-induced syncope and lists drugs that have been reported to be associated with syncope. Diagnosis, prevention, and management of drug-induced syncope are described. Usually, the offending medication is discontinued. However, in situations such as donepezil-induced syncope, a cardiac pacemaker may be implanted rather than discontinuation of donepezil.

Key points

• Clinical manifestations of drug-induced syncope vary according to the mechanism involved.

• Several drugs from various categories are associated with syncope.

• Most of the cases of drug-induced syncope, particularly those associated with postural hypotension, are benign and recover spontaneously.

• Syncope associated with drug-induced cardiotoxicity leading to rhythm or conduction disorders is serious.

Historical note and terminology

Syncope is defined as a sudden, transient loss of consciousness with a loss of postural tone usually lasting no more than 15 seconds. “Presyncope” is a term that can be characterized as near fainting, light-headedness, or extreme dizziness; it may be a part of a continuum that leads to syncope or may occur as an isolated event. The "common faint" or neurocardiogenic syncope, also called vasovagal syncope or reflex syncope, is the most common type of syncope. Neurocardiogenic syncope is defined as a syndrome in which “triggering of a neural reflex results in a usually self-limited episode of systemic hypotension characterized by both bradycardia and peripheral vasodilation” (04). Carotid sinus syncope and situational syncope are types of reflex syncope.

This article will focus on drug-induced syncope. Although syncope has been well documented in the medical literature since the 19th century, there is little mention of the drug-induced form.

This is an article preview.
Start a Free Account
to access the full version.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com